West Virginia, 2016Damaging Winds in West Virginia, August 16, 2016
August 16, 2016 · NWS LWX · 2 events in 1 county or zone
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and a couple storms became severe due to the unstable atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A southwest flow caused hot and humid conditions over the area. A pressure trough triggered showers and thunderstorms, and a couple storms became severe due to the unstable atmosphere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 16, 9:37 AM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 16, 9:37 AM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
1037 AM EDT Tue Aug 16 2016
.SYNOPSIS...
High pressure will remain centered over Bermuda through Thursday.
Low pressure tracking across the Great Lakes and northern New
England today and tonight will drag an associated cold front into
the area. This front will linger over the area through Wednesday
before settling to the south by the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Low pressure is over the thumb of MI this morning. Think any
residual boundary is north of the area at this time with southerly
flow established in the warm sector. This is where we will remain
through the day, with a possible lee trough developing this
afternoon.
Temperatures at 850 mb are about 1C warmer than yesterday, but
residual low level moisture has resulted in stratocu developing
over eastern parts of the area...where the Heat Advisory is in
effect. RAP has these mixing out by noon-1PM...but will have to
monitor what effect this has on temp/dew point trends. No changes
to the headline at this time, as guidance doesn't indicated any
significant deviation from current forecast.
In terms of convection, believe that the best forcing will be nearer
to the warm front, which will be across Pennsylvania and points
north. SPC has a slight risk in that area, although it does slip
across the border into Maryland. Further to the south shear
decreases but instability will be plentiful. Any storm that develops
will be capable of strong downbursts, so the marginal risk is
justified. Have increase POPs by about 10 percent over the
mountains and northern half of the CWA, where there is decent
model agreement on shower/storm development this afternoon, and
this should be the area with the highest chance of organized
clusters or a broken line.
As the cold front from the low enters the Ohio Valley and approaches
the Appalachains tonight, and trough axis is likely to develop
across the metro areas. That may be sufficient to allow convection
to emerge from the mountains and pass through the Baltimore-
Washington area this evening. Still have coverage uncertainties
(don't believe it will be as widespread as last night due to less
organized forcing), so will keep coverage no greater than chance.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
The cold front will be bumping into the subtropical ridge Wednesday,
which will be slowing down its progress. Therefore, it will be
limping across the forecast area, providing a focusing mechanism for
additional showers and thunderstorms. Have precipitation coverage
greater than today. Once again, it will be a high CAPE environment,
but shear will be lacking. Believe that a few storms will be capable
of strong wind gusts, but instability may be challenged by more
widespread cloud cover. In turn, this will also keep temperatures
down, relatively speaking, with highs ranging from the mid 80s to
lower 90s.
This front will still be lurking just south of us for Thursday, with
perhaps some short wave energy working its way through in the
westerly flow. Therefore, thunderstorm potential remains. PoPs will
be lower though, with drier air gradually filtering southward late
in the afternoon and through this evening. Have skies slowly
clearing at night.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
High pressure will be across the Northeast and Mid-Atlantic
Friday. Cooler and mostly dry conditions are expected. High
pressure persists across the region into the weekend however a
passing disturbance and terrain circulations may lead to showers
and thunderstorms developing across the higher elevations.
Coverage is uncertain at this time. A cold front will move into
the Ohio Valley Sunday night and more widespread convection is
expected Monday.
&&
.AVIATION /15Z TUESDAY THROUGH SATURDAY/...
Lingering low level moisture has led to blossoming stratocu in the
I-95 corridor. These may linger through noon-1PM before lifting
and scattering out. Otherwise, VFR will prevail for most of the
day. Scattered thunderstorms should develop during the afternoon,
and carry into the evening for the metros. Brief flight
restrictions likely, but expected areal coverage will be
scattered, so will keep broad brushed VCTS now. MRB/BWI/MRB may
have slightly higher storm chances.
Scattered diurnal convection anticipated Wednesday and Thursday.
There will be the same concerns as today...predawn low clouds/fog
and afternoon/evening thunderstorms...potentially providing flight
restrictions.
&&
.MARINE...
S/SW flow on the waters this morning, which should increase some
this afternoon. Going Small Craft Advisory looks to be reasonable,
with stronger southerly flow remaining on the Bay well into the
night.
Showers and thunderstorms will develop inland this afternoon and
head toward the waters late day into the evening. Some of these
storms may be capable of producing gusty winds. Believe northern
waters will be a greater risk.
A cold front will slowly be crossing the waters over the next couple
of days. While that will keep the gradient wind down, thunderstorm
chances will persist through midweek.
&&
.TIDES/COASTAL FLOODING...
Southerly flow will increase today, which will lead to tidal anomaly
increases tonight. Signs continue to indicate that the Tuesday night-
Wednesday morning tide cycle will need to be watched. Latest
guidance suggests that caution stages will be reached but no
inundation is anticipated. Will continue a forecast along those
lines.
&&
.CLIMATE...
Ranking of 2016 average temperatures Jun 1-Aug 15:
DC 4th warmest 80.3 degrees
Balt 22nd warmest 77.2 degrees (tied with 1942)
IAD 4th warmest 77.1 degrees
*For DC - 5 of the top 6 have been since 2010. Records go back to
1871.
DCA and BWI broke daily rainfall records yesterday, Monday 8/15.
For today, Tuesday...
DCA...record high 102 in 1997...record high minimum 78 in 1997.
BWI...record high 101 in 1997...record high minimum 81 in 1938.
IAD...record high 100 in 1997...record high minimum 73 in
1978...1988 and 1997.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Heat Advisory until 8 PM EDT this evening for DCZ001.
MD...Heat Advisory until 8 PM EDT this evening for MDZ006-011-013-
014-016>018-504-506>508.
VA...Heat Advisory until 8 PM EDT this evening for VAZ050>057-502-
506.
WV...None.
MARINE...Small Craft Advisory from 2 PM this afternoon to 9 PM EDT this
evening for ANZ530-535-536-538.
Small Craft Advisory from 2 PM this afternoon to 6 AM EDT
Wednesday for ANZ531>534-537-539>543.
&&
SYNOPSIS...HTS
NEAR TERM...ADS/HTS
SHORT TERM...HTS
LONG TERM...HAS
AVIATION...ADS/HAS/HTS
MARINE...ADS/HAS/HTS
TIDES/COASTAL FLOODING...HTS
CLIMATE...HAS/WOODY!Hazardous weather outlook, Aug 16, 7:38 AM EST, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
838 AM EDT TUE AUG 16 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-171245-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
838 AM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT NOON TO 8PM.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS ARE
POSSIBLE LATE TODAY INTO THE EVENING, ESPECIALLY ACROSS NORTHERN
MARYLAND. GUSTY WINDS FROM THUNDERSTORMS ARE ALSO POSSIBLE ACROSS
CENTRAL AND NORTHERN WATERS LATE THIS AFTERNOON INTO THE EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-171245-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
838 AM EDT TUE AUG 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A HEAT ADVISORY IS IN EFFECT FOR PORTIONS OF THE BALTIMORE AND
WASHINGTON METROPOLITAN AREAS AND VIRGINIA PIEDMONT FROM NOON TO
8PM.
ISOLATED SEVERE THUNDERSTORMS WITH DAMAGING WIND GUSTS WILL BE
POSSIBLE LATE TODAY INTO THIS EVENING, ESPECIALLY ACROSS NORTHERN
MARYLAND.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JACKSON
In the hours before
Local storm report, Aug 16, 7:23 AM EST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
823 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND DMG 3 S MONTPELIER 39.02N 76.85W
08/15/2016 PRINCE GEORGES MD OTHER FEDERAL
LARGE TREE LIMB DOWN AND BLOCKING SOUTHBOUND SIDE OF
SOIL CONSERVATION RD BETWEEN POWDER MILL RD AND BEAVER
DAM RD
&&
EVENT NUMBER LWX1604784
KLWLocal storm report, Aug 16, 9:07 AM EST, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1007 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM TSTM WND DMG 1 SW ACCOKEEK 38.66N 77.03W
08/15/2016 PRINCE GEORGES MD PUBLIC
SEVERAL LARGE TREES 2 TO 2 1/2 FEET IN DIAMETER KNOCKED
OVER OR UPROOTED NEAR 1211 PINE LN BETWEEN LIVINGSTON RD
AND RT 210
&&
EVENT NUMBER LWX1604785
KLWLocal storm report, Aug 16, 9:29 AM EST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1029 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG 2 ESE NORTH POTOMAC 39.08N 77.21W
08/15/2016 MONTGOMERY MD TRAINED SPOTTER
TWO TREE LIMBS ABOUT 2 TO 3 INCHES IN DIAMETER KNOCKED
DOWN
&&
EVENT NUMBER LWX1604786
KLWLocal storm report, Aug 16, 9:42 AM EST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1042 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 3 W BELLEGROVE 39.70N 78.40W
08/15/2016 E1.00 INCH ALLEGANY MD PUBLIC
&&
EVENT NUMBER LWX1604787
JACKSONLocal storm report, Aug 16, 10:49 AM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1149 AM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 1 NNW OLNEY 39.16N 77.09W
08/15/2016 MONTGOMERY MD BROADCAST MEDIA
TREE DOWN NEAR DARNELL DRIVE
&&
EVENT NUMBER LWX1604788
JACKSONLocal storm report, Aug 16, 11:36 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1236 PM EDT TUE AUG 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 2 SW OAKLAND 39.47N 78.27W
08/15/2016 E1.00 INCH MORGAN WV PUBLIC
&&
EVENT NUMBER LWX1604789
JACKSONThunderstorm Wind, Morgan
- When
- August 16, 12:20 PM EST
- Where
- Morgan County, 0.89 mi E of Great Cacapon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.617, -78.264
A tree was down along the 1200 Block of Cacapon Road.
Thunderstorm Wind, Morgan
- When
- August 16, 12:32 PM EST
- Where
- Morgan County, 0.37 mi S of Berkeley Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 39.625, -78.229
A tree was down on South Washington Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, August 16 to 22, 20162 injured · $50 million · 1 event
- Damaging Winds in Pennsylvania, August 16, 20164 injured · $107,000 · 52 kt wind · 27 events
- Flash Flood and Damaging Wind in Vermont, August 16 to 17, 2016$550,000 · 50 kt wind · 2 events
- Damaging Winds in Pennsylvania, August 16, 2016$70,000 · 50 kt wind · 9 events
- Lightning Strike in Wisconsin, August 16, 2016$70,000 · 1 event
- Damaging Winds in Tennessee, August 16 to 17, 20164 injured · 50 kt wind · 6 events
- Damaging Wind in Arizona, August 16, 2016$50,000 · 56 kt wind · 1 event
- Tornado and Damaging Winds in New York, August 16, 2016$26,000 · EF0 · 4 events
- Damaging Winds in New York, August 16, 2016$16,000 · 52 kt wind · 8 events
- Hail and Damaging Wind in Virginia, August 16, 2016$20,000 · 1.25 in hail · 2 events
- Damaging Winds in West Virginia, August 16, 2016$17,000 · 50 kt wind · 4 events
- Flash Flooding and Hail in Minnesota, August 16, 20161.5 in hail · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656098, 656099.